Arkansas, 2024

Damaging Wind in Arkansas, April 8, 2024

April 8, 2024 · NWS MEG · 1 event in 1 county or zone

A stationary front extended along and just north of the Interstate 40 corridor during the afternoon of April 8, 2024. A moist and unstable airmass was located along and south of the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A stationary front extended along and just north of the Interstate 40 corridor during the afternoon of April 8, 2024. A moist and unstable airmass was located along and south of the boundary. An upper-level disturbance moving through the southwest flow aloft provided enough wind shear and lift to trigger a series of supercell thunderstorms that tracked from east-central Arkansas across West Tennessee. These storms dropped mainly large hail with a few instances of damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 8, 2:32 PM CST, 48 minutes earlier.

Area forecast discussion, Apr 8, 2:32 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
332 PM CDT Mon Apr 8 2024

...New SYNOPSIS, DISCUSSION...

.SYNOPSIS...
Issued at 309 PM CDT Mon Apr 8 2024

Showers and thunderstorms will return to the Mid-South tonight as
moisture lifts back north. Several rounds of heavy rainfall are
likely Tuesday through Thursday as Gulf moisture streams into the
Mid-South. A Flood Watch has been issued for all of north
Mississippi and portions of east Arkansas. Dry and cooler weather
is expected for Friday with above normal temperatures returning
to the region for the weekend.

&&

.DISCUSSION...
(This evening through next Sunday)
Issued at 309 PM CDT Mon Apr 8 2024

Showers and thunderstorms continue to move across north
Mississippi this afternoon with mostly sunny skies across the
remainder of the Mid-South. Temperatures across the region are in
the 70s to around 80 degrees. A weak boundary extends across west
Tennessee and across northern Arkansas. North of this boundary,
dewpoints are in the 40s and 50s with dewpoints in the 60s south
of the boundary.

As this boundary moves north tonight, showers and thunderstorms
will spread across the remainder of the region. Some of the
thunderstorms could become severe mainly over north Mississippi
and east Arkansas with large hail and damaging winds as the main
threats. Temperatures will be on the mild side tonight with lows
Tuesday morning in the upper 50s to lower 60s.

For Tuesday through Thursday, a series of disturbances will move
across the region. As they do, periods of showers and thunderstorms
will move across the region. Some of the thunderstorms could be
severe mainly over portions of north Mississippi where large hail
and damaging winds will be the main threat. In addition, the
thunderstorms will produce heavy rainfall at times. The most
likely period for heavy rainfall will be from Tuesday night to
early Thursday morning. The most likely area for heavy rainfall
will be over north Mississippi and into portions of east Arkansas
where a Flood Watch has been issued. With extensive cloud cover
and rain, temperatures will be a few degrees below normal with
highs in the mid to upper 60s.

All of the showers and thunderstorms will pull out of the region
by Thursday night with an extensive period of dry weather through
the weekend. Temperatures will remain below normal on Friday but
then return to above normal readings for the weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 1243 PM CDT Mon Apr 8 2024

Expecting TS to develop in the vicinity of MEM and TUP between
21Z & 23Z. Potential exists for it to reach severe limits. VCSH/-SHRA/VCTS
will slowly spread across MEM/MKL/JBR ahead of an approaching
quasi- stationary front overnight and persist through the TAF
period. As precipitation approaches each terminal, ceilings will
drop to MVFR/IFR. South/southeast winds will remain elevated ahead
of the front with occasional gusts up to 20 kts across all
terminals.

DKJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch from Tuesday evening through Thursday morning for
     ARZ049-058.

MO...None.
MS...Flood Watch from Tuesday evening through Thursday morning for
     MSZ001>017-020>024.

TN...None.
&&

PUBLIC FORECAST...ARS
AVIATION...DKJ

In the hours before

Local storm report, Apr 8, 9:33 AM CST, 5 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1033 AM CDT Mon Apr 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     Tstm Wnd Dmg     4 WNW Gates             35.86N 89.47W
04/07/2024                   Lauderdale         TN   Public

            Trees down along Needmore Road East.

&&
Special weather statement, Apr 8, 12:03 PM CST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Memphis TN
103 PM CDT Mon Apr 8 2024

MSZ021-022-081830-
Calhoun MS-Yalobusha MS-
103 PM CDT Mon Apr 8 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN YALOBUSHA AND
SOUTHERN CALHOUN COUNTIES THROUGH 130 PM CDT...

At 102 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sabougla, or 17 miles east of Grenada, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bruce, Calhoun City, Vardaman, Derma, Pittsboro, Slate Springs,
Sabougla, Big Creek, Bounds, Reid, Loyd, Retreat, and Dentontown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3387 8951 3387 8961 3390 8962 3406 8914
      3381 8914 3381 8919 3378 8919 3373 8951
TIME...MOT...LOC 1802Z 254DEG 32KT 3384 8951

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DKJ
Special weather statement, Apr 8, 12:32 PM CST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Memphis TN
132 PM CDT Mon Apr 8 2024

MSZ022-023-081900-
Calhoun MS-Chickasaw MS-
132 PM CDT Mon Apr 8 2024

...A STRONG THUNDERSTORM WILL IMPACT CHICKASAW AND SOUTHERN CALHOUN
COUNTIES THROUGH 200 PM CDT...

At 132 PM CDT, Doppler radar was tracking a strong thunderstorm over
central Calhoun and another over Chickasaw counties. Both storms are
moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Houston, Okolona, Bruce, Calhoun City, Vardaman, Derma, Pittsboro,
Slate Springs, Pyland, Trebloc, Houlka, New Houlka, Big Creek,
Woodland, Thorn, Egypt, Reid, Loyd, Thelma, and McCondy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3396 8947 3407 8914 3407 8872 3381 8872
      3381 8893 3375 8893 3375 8903 3374 8904
      3374 8919 3375 8919 3372 8939
TIME...MOT...LOC 1832Z 254DEG 32KT 3384 8931

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

DKJ
Special weather statement, Apr 8, 3:03 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Memphis TN
403 PM CDT Mon Apr 8 2024

TNZ089-090-082130-
Hardeman TN-Fayette TN-
403 PM CDT Mon Apr 8 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL FAYETTE AND CENTRAL
HARDEMAN COUNTIES THROUGH 430 PM CDT...

At 403 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Lagrange, or 12 miles southwest of Bolivar, moving
northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bolivar, Whiteville, Cloverport, Toone, Grand Junction, Hornsby,
Hickory Valley, Pine Top, Vildo, Middleburg, Pattersonville, Van
Buren, and Shandy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3503 8916 3512 8934 3543 8914 3543 8903
      3531 8879 3527 8879
TIME...MOT...LOC 2103Z 223DEG 31KT 3515 8918

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JPR
Special weather statement, Apr 8, 3:12 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
412 PM CDT Mon Apr 8 2024

MSZ001-002-TNZ088-089-082145-
Marshall MS-DeSoto MS-Fayette TN-Shelby TN-
412 PM CDT Mon Apr 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DESOTO...
NORTHWESTERN MARSHALL...SOUTHERN FAYETTE AND SOUTHEASTERN SHELBY
COUNTIES THROUGH 445 PM CDT...

At 412 PM CDT, Doppler radar was tracking a strong thunderstorm over
Byhalia, or 10 miles southeast of Olive Branch, moving northeast at
40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Collierville, Olive Branch, Byhalia, Mt Pleasant, Lewisburg, Red
Banks, Slayden, Macon, Oakland, Piperton, Rossville, Moscow, La
Grange, Coal Oil Corner, Cayce, Watson, Handy Corner, Taska, Kirk,
and Hickory Withe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3502 8921 3499 8925 3499 8935 3493 8935
      3474 8967 3486 8985 3524 8959
TIME...MOT...LOC 2112Z 222DEG 35KT 3488 8969

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JPR
Special weather statement, Apr 8, 3:17 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Memphis TN
417 PM CDT Mon Apr 8 2024

ARZ048-049-058-MSZ007-082145-
St. Francis AR-Phillips AR-Lee AR-Tunica MS-
417 PM CDT Mon Apr 8 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN LEE...SOUTHEASTERN ST.
FRANCIS...NORTH CENTRAL PHILLIPS AND NORTHERN TUNICA COUNTIES THROUGH
445 PM CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lexa, or 7 miles southeast of Marianna, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Marianna, Rondo, Brickeys, Robinsonville, Lagrange, Jeffersonville,
Cody, Kokomo, Haleside, Commerce, Mud Lake, Soudan, Peters, Council,
Diamond Woods, Ball Point, Whitehall, Cypress Corner, Bowdre, and
Shannondale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3500 9062 3487 9041 3483 9041 3485 9037
      3478 9025 3457 9068 3466 9087
TIME...MOT...LOC 2117Z 229DEG 31KT 3469 9070

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JPR

The radar

The Memphis radar (KNQA), 110 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
April 8, 3:20 PM CST to 3:25 PM CST
Where
Lee County, 3.45 mi S of Scott Vly
Measured
75 kt (86 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.680, -90.770

The roof was removed from a home on Highway 1 south of Marianna.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172976.